Aa
A
A
A
Close
Digestive Disorders / Gastroenterology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Anybody got suggestions?

I hate to bother everyone again, but I am having a problem and don't know what to do. It's been 9 weeks since I went to the hospital and was diag.with alcoholic hepatitis. My AST was almost 800 and my ALT was almost 400. I've done everything I was told, ate right, no alcohol, rested, I started to feel much better. Still tired but better. OVer the last week though I've been getting very dizzy, depressed, confused, headache, diarhea. I feel like I'm going nuts. Tingles in my legs, numbing hands. I feel better when I eat but only for a little while, then I feel like I'm gonna die. I have no insurance, but I'm tempted to go back to the hospital, although I don't know what they can do. I feel worse now than I did when I first got diagnosed. The dizziness is like vertigo and I get a lot of pressure in my head. I'm on no drugs except Atenolol for slight HBP. In the mornings I feel like my body weighs 1000 lbs. I'm irritable all the time. Some days are better than others, but before this I was doing great. I'm the one who asked about the antibiotics for a root canal, I've started to wonder if my tooth is infected and maybe that's what's causing all this. Any ideas? Whatever advice I can get would be totally appreciated. Thanks! Katherine
4 Responses
28293 tn?1213140550
Tell your doctor about the dizziness, tingling hands and feet.
Atenolol lowers blood pressure (and those sound like side effects).
You may want to watch your balance, get up slowly (when you are sitting or laying down-----when you get up, do it slowly.)
Rising too fast causes vertigo and dizziness (when taking beta blockers).


Avatar universal
Wow! Thanks to everyone for the plethora of information! I really appreciate the time and trouble you guys went to to help. That's the special thing about these boards, everyone really does want to help each other! If I can do anything you guys, just give me a holler!
28293 tn?1213140550
I think it's alot simpler than that. Read this and see what you think.

ATENOLOL ORAL - Patient Handout

COMMON BRAND NAME(S): Blocadren, Corgard, Lopressor, Sectral, Tenormin, Visken

SIDE EFFECTS: You may experience dizziness, lightheadedness, drowsiness, and blurred vision as your body adjusts to the medication. Use caution engaging in activities requiring alertness.
Because beta-blockers reduce blood circulation to the extremities, your hands and feet may be more susceptible to the cold. Dress warm.
Inform your doctor if you develop: easy bruising or bleeding, swollen hands or feet, confusion, depression, a sore throat.
In the unlikely event you have an allergic reaction to this drug, seek medical attention immediately. Symptoms of an allergic reaction include: rash, itching, swelling, dizziness, trouble breathing.
If you notice other effects not listed above, contact your doctor or pharmacist.

DRUG INTERACTIONS: Tell your doctor of all prescription and nonprescription drugs you may use, especially of: diuretics, cold preparations and nasal decongestants, reserpine, other heart or high blood pressure medications.
Do not start or stop any medicine without doctor or pharmacist approval.

OVERDOSE: If overdose is suspected, contact your local poison control center or emergency room immediately. Symptoms of overdose may include usually fast or slow heartbeat, dizziness, slow or shallow breathing, seizures, unconsciousness, weakness, or fatigue.

NOTES: Your doctor may want you to take your pulse each day while you take this medication. Learn how to monitor your pulse.

MISSED DOSE: If you miss a dose, take as soon as remembered but not if it is within 4 hours of next dose (8 hours for penbutolol, atenolol, nadolol). If it is, skip the missed dose and resume your usual dosing schedule. Do not "double-up" the dose to catch up.

STORAGE: Store at room temperature between 59 and 86 degrees F (between 15 and 30 degrees C) away from moisture and sunlight. Do not store in the bathroom.

http://promini.medscape.com/drugdb/drug_patient_handout.asp?DrugCode=1%2D2104&DrugName=ATENOLOL+ORAL&DrugType=1
Avatar universal
Hi Katherine - I'm here looking for specific info, but when I read your question I was moved to reply.

First of all, congratulations on not drinking!  I was an alcoholic (functioning) for fifteen years - very dangerous for women.  I've been absolutely sober for nearly three years.  I have two experiences I want to share with you in the hope that they are helpful.

First of all, I had the same sypmtoms of fatigue, tingling hands and feet and depression.  I couldn't believe anything could be wrong with me, because I'd worked so hard at eating right and not drinking!  I thought several times that if this was what being sober felt like, pour me another one, Sam!  The fatigue was absolutely overwhelming!  I went to the doc after I lost all feeling in my left big toe, and was beginning to lose it in others.  They found I had somehow (thru drinking perhaps doc???) lost the ability to normally metabolize Vitamin B-12.  This deficiency also led to an iron deficiency, which in turn led to the symptoms I was describing!  I urge you to request a test.  I have to receive a shot every two weeks, but it is so worth it!

One other thing that I have found to be indispensible in my course of liver care is the herb Milk Thistle.  I supplement daily to assist my poor impaired, long-neglected liver.  I could write a long paragraph about it, but there is lots of accurate info on the web that you could just as easily find yourself (tho I'm sure you know to stay away from the commercial websites).

I thought the comment regarding the drug side-effects was very good - another consideration one with impaired liver must make is how decreased liver function causes sensitivity to medication and must also be discussed w/ the prescibing physician (although I've tried several times and they blow it off - One actually told me I don't LOOK like an alcoholic....!)

Good luck, and don't ever give up.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem